Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

2 years out from chemo - neuropathy worse?

goldcity
goldcity Member Posts: 54

I am 2 years out from chemo and have had mild neuropathy in my hands and feet since day one. Always there, but not bad enough to want to do anything aout it. The last few months my feet and hands have been hurting a lot more. Constantly. Sometimes they feel as if they're on fire. I've been taking tylenol which sometimes takes the edge off a little.

I was wondering if CIPN can get worse over time or flare up or is it possibly something else. I'm reluctant to bother my MO with it because I feel as though she's done her job. Maybe my GP or someone else? Maybe just keep sucking it up?

Opinions anyone.

Comments

  • mountainmia
    mountainmia Member Posts: 857

    I do recommend you contact the MO. Part of her job is to be a resource to you for questions like this. If she says it's atypical to have the symptoms you're experiencing, (which hopefully could be answered without an appointment), then it's time to go to your primary physician. But please don't keep sucking it up. Your quality of life is suffering, from how you describe it. There may be relief, or there may be other issues that you need investigated.

    Good luck. Let us know what you find out.

  • kotchaj
    kotchaj Member Posts: 205

    Goldcity,

    Contact your MO. You've sucked up enough going through chemo and a cancer diagnosis. The after effects can and should be addressed. If you don't have to go through it, please don't. It would worry me with it all of a sudden getting worse. They may refer you to your GP or to another specialist, but call and find out.

    Let us know what you find out.

    Hugs,

  • goldcity
    goldcity Member Posts: 54

    Thank you the for the encouragement. I hate to bother my MO because I know she carries a big workload, and she has a lot of patients worse off than me. I sent a message through My Chart yesterday afternoon and this evening she responded. She wrote me a prescription for gabapentin and is setting up an appointment with a neurologist.

  • l8blmr
    l8blmr Member Posts: 53

    Goldcity, sorry you are enduring CIPN. I had CIPN post chemo, my feet were constantly on fire. My MO prescribed gabepentin also, but I did not want to take another drug the rest of my life. A good friend, who is an orthopedic surgeon, suggested daily intake of 500mg of Vitamin C and B-Complex(not B-12). After 48 hours the burning was gone. It may not be effective 2 years out from your last chemo, but it's worth a try. Best of luck,

  • kotchaj
    kotchaj Member Posts: 205

    Goldcity,

    I'm so glad that you reached out she responded. We are not a bother to them. They are there to help us through all of this, thank goodness!

    I hope you get some relief now.

  • Blinx
    Blinx Member Posts: 82

    My chemo ended 7 months ago and my neuropathy has worsened over time, especially in the winter. I only have it in my fingers -- a constant buzzing, and worse when typing or hand writing. On the advice of my oncology nurse practitioner I started taking vitamin B complex and doing some exercises to increase the circulation in my fingertips. Hasn't really helped though (it's been a month).

  • ninaca
    ninaca Member Posts: 228

    After Xeloda and then Taxol, the neruopathy in my feet feels permanent. I stopped Taxol 2 months ago and it feels worse now. While not painful, it does feel like pins and needles, feet are cold too, and affects my balance. I did have some acupuncture and may try going back for more. It felt good to have it but did not effect any changes. I have not tried the vitamins and do not want to add gabepentin, another drug to my regimen. Not sure if there is a soaking solution or lotion that would be helpful? Has anyone gotten a pedicure with these kind of feet?

  • coppersmom
    coppersmom Member Posts: 2

    hi there - I don’t have any wisdom to share - just wanted to say I find myself in the same situation. I finished Kadcyla after TCHP in 2020. I take duloxetine for neuropathy, plus gabapentin at night because the duloxetine made me a little jittery. The neuropathy felt pretty well controlled - just some occasionaltingling and numbness in hands and feet. But now my hands feel like they are getting worse. I feel tingling often, and I am dropping things more often. Argh! (Thank you for sharing your story…. So nice to know I haven’t just lost my mind :)

  • goldcity
    goldcity Member Posts: 54

    I thought I'd pop in and give an update. When I read a thread I like to know how everything turned out.

    Finally, yesterday I got a diagnosis from my neurologist. It took a long time to get the initial appointment. The nerve conduction tests and EMG were normal. It turns out I don't even have neuropathy anymore. The MRI showed that I have spinal stenosis pressing at several points in my c-spine causing the burning sensations. I take gabapentin and Cymbalta, which does help a bit but I've been referred to a pain specialist for spinal injections. Hopefully that will work well. Happily, I know the pain specialist very well. My husband has been seeing him for 15 years.